Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2022, 3:13 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2022, 3:13 PM MST (22:13 UTC)
- Expired
- Jul 17, 2022, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 131 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -614 J/kg
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WGUS55 KFGZ 172213
FFWFGZ
AZC007-017-180115-
/O.NEW.KFGZ.FF.W.0039.220717T2213Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
313 PM MST Sun Jul 17 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
* Until 615 PM MST.
* At 312 PM MST, Doppler radar indicated thunderstorms producing
heavy rain northwest of Whiteriver. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Rainbow City, Fort Apache Reservation and Whiteriver.
This includes the following highways...
State Route 73 between mile markers 317 and 320...and
between mile markers 340 and 349.
This includes the following creeks, washes and rivers...
North Fork White River, Cedar Creek, West Cedar Creek, Carrizo
Creek, White River, East Cedar Creek, Red Canyon, Diamond Creek,
Amos Wash, Bear Canyon, Deer Spring Creek and East Fork White
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
3399 11000 3399 10994 3395 10987 3393 10986
3385 10992 3383 11000
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys2 follow-up statements
218
WGUS75 KFGZ 172314
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
414 PM MST Sun Jul 17 2022
AZC007-017-180115-
/O.CON.KFGZ.FF.W.0039.000000T0000Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
414 PM MST Sun Jul 17 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS
EVENING FOR GILA AND NAVAJO COUNTIES...
At 413 PM MST, Doppler radar indicated that the heavy rain had ended
across the warned area. However, flooding remains a concern due to
earlier rainfall. Between 1.75 and 2.75 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Rainbow City, Fort Apache Reservation and Whiteriver.
This includes the following highways...
State Route 73 between mile markers 317 and 320...and
between mile markers 340 and 349.
This includes the following creeks, washes and rivers...
North Fork White River, Cedar Creek, West Cedar Creek, Carrizo
Creek, White River, East Cedar Creek, Red Canyon, Diamond Creek,
Amos Wash, Bear Canyon, Deer Spring Creek and East Fork White
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
3399 11000 3399 10994 3395 10987 3393 10986
3385 10992 3383 11000
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys113
WGUS75 KFGZ 180109
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
609 PM MST Sun Jul 17 2022
AZC007-017-180119-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-220718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
609 PM MST Sun Jul 17 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
GILA AND NAVAJO COUNTIES NEAR WHITERIVER AND CEDAR CREEK...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3382 11004 3389 11018 3396 11022 3400 11016
3399 11000 3399 10994 3395 10987 3393 10986
3385 10992 3383 11000
$$
HumphreysWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:45 AM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 9:45 AM MST, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 945 AM MST Sun Jul 17 2022 .SYNOPSIS...Monsoon moisture will remain in place for the foreseeable future. Expect showers and thunderstorms to develop each day, with lightning and heavy rain being the primary threats. Warmer than average temperatures are expected this weekend and lasting into next week. && .DISCUSSION...Sunny skies, decent PW values and southeasterly steering flow will make for an active day today. Expect initial storm activity over higher terrain features, the Mogollon Rim, the Bradshaws and the Chuskas, spreading westward through the day and into this evening. These conditions repeat for Monday, although there may be a slight downturn in activity, if we get really worked over today. Daytime temperatures will remain very warm for this forecast period, the only relief coming from rainfall. Forecast is in good shape, no updates needed. && .AVIATION...For the 18Z TAF package...Mainly VFR conditions are expected for the TAF period, outside of thunderstorms. Areas MVFR possible from 18Z-03Z, due to SHRA/TSRA and ISOLD +TSRA. Sfc winds generally light, aside from thunderstorm activity. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms and warm temperatures are expected Sunday and Monday. Storms most numerous initially over higher terrain feature, then shifting westward late each afternoon and evening. Tuesday through Thursday...Chances for afternoon and evening showers and thunderstorms remain, but the emphasis for storm activity shifts a bit eastward. Outside of thunderstorms, temperatures will be warm with generally light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 6 PM MST Wednesday for AZZ005-006 below 4500 feet. && PUBLIC...Peterson AVIATION...Peterson FIRE WEATHER...BAJ/Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 17, 12:56 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1256 PM MST SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 NW PINETOP-LAKESIDE 34.19N 110.00W
07/17/2022 M1.00 INCH NAVAJO AZ PUBLIC
MIX OF DIME TO QUARTER SIZE HAIL.
&&
HUMPHREYSSpecial weather statement, Jul 17, 1:58 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
158 PM MST Sun Jul 17 2022
AZZ016-018-172130-
Northern Gila County-Eastern Mogollon Rim-
158 PM MST Sun Jul 17 2022
...A strong thunderstorm will impact portions of Gila and Coconino
Counties near Kohls Ranch through 230 PM MST...
At 157 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 11 miles west of Forest Lakes, moving northwest at
10 mph.
HAZARD...Wind gusts up to 50 mph, up to nickel size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead
Ranch, Forest Road 169 Campground, Bear Flat, Upper Tonto Creek
Campground, Spillway Campground, Ponderosa Campground, Sharp Creek
Campground, Forest Road 195 Campground, Mogollon Campground, Forest
Road 9350 Campground, Rim Campground, Promontory Pit Road Campground,
Christopher Creek Campground, Woods Canyon Lake Campground and Crook
Campground.
This includes State Route 260 between mile markers 264 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 11091 3421 11101 3433 11122 3443 11088
TIME...MOT...LOC 2057Z 152DEG 7KT 3427 11100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JMLocal storm report, Jul 17, 2:02 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL SHOW LOW 34.24N 110.04W
07/17/2022 E0.88 INCH NAVAJO AZ PUBLIC
&&
HUMPHREYSSpecial weather statement, Jul 17, 2:27 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
227 PM MST Sun Jul 17 2022
AZZ004-006-007-172200-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
227 PM MST Sun Jul 17 2022
...A strong thunderstorm will impact portions of Coconino County
through 300 PM MST...
At 226 PM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 17 miles west of Desert View at Grand Canyon, moving
north at 10 mph towards the south Rim.
HAZARD...Wind gusts up to 50 mph, up to nickel size hail, and
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon,
Grandview Point At Grand Canyon, Pima Point At Grand Canyon, South
Rim Visitors Center, Cape Royal At Grand Canyon, Hopi Point At Grand
Canyon, Grand Canyon Village and Ten-x Campground.
This includes State Route 64 between mile markers 233 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3595 11197 3592 11219 3614 11242 3620 11192
TIME...MOT...LOC 2126Z 169DEG 9KT 3601 11213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JMLocal storm report, Jul 17, 2:37 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 8 SW FOREST LAKES 34.26N 110.90W
07/17/2022 E0.50 INCH GILA AZ PUBLIC
&&
HUMPHREYSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:57 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
| Jul 16, 7:19 PM MST | Special Weather Statement | FGZ | 26 min | |
| Jul 16, 8:00 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 16, 8:59 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Jul 17, 12:19 AM MST | Special Weather Statement | FGZ | 41 min | |
| Jul 17, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 37 min |
| Jul 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 44 min |
| Jul 17, 1:39 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 51 min |
| Jul 17, 1:58 PM MST | Special Weather Statement | FGZ | 32 min | |
| Jul 17, 2:27 PM MST | Special Weather Statement | FGZ | Coconino | 33 min |
| Jul 17, 2:42 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 48 min |
| Jul 17, 2:54 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Jul 17, 3:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 49 min |
| Jul 17, 3:39 PM MST | Special Weather Statement | FGZ | Navajo | 36 min |
| Jul 17, 4:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 17, 4:38 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 4:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.